Texas, 2008High Wind in Texas, October 26 to 27, 2008
October 26 to 27, 2008 · NWS MAF · 1 event in 1 county or zone
A strong cold front moved through the Guadalupe Mountains on October 26. Surface pressure rises behind the front increased the pressure gradient across the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Guadalupe Mountains on October 26. Surface pressure rises behind the front increased the pressure gradient across the area. This resulted in the funneling of northerly winds through the Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 26, 4:42 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 26, 4:42 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SUN OCT 26 2008
.DISCUSSION...
00Z AVIATION FORECAST DISCUSSION BELOW.
&&
.AVIATION...
A COLD FRONT CONTINUES TO PROGRESS SOUTHWARD ACROSS WEST TEXAS
EARLY THIS EVENING. AT 2330Z...THE FRONT WAS LOCATED SOUTH OF A
KGDP...KINK...KMAF LINE. THE COLD FRONT WILL MOVE THROUGH KPEQ
BETWEEN 00Z AND 01Z...AND THROUGH KFST BY 02Z. NORTHEAST WINDS
BETWEEN 15 AND 20 KNOTS...WITH A FEW GUSTS NEAR 30 KNOTS WILL
GRADUALLY TAPER TO 10 TO 15 KNOTS AFTER 06Z. CLEAR SKIES WILL
CONTINUE THROUGH THE REMAINDER OF THE EVENING...BUT VFR CEILINGS
BETWEEN 4000-6000 FT AGL WILL LIKELY DEVELOP AFTER 06Z...
PARTICULARLY AT THE KINK...KPEQ AND KFST TERMINALS. THESE
CEILINGS SHOULD SCATTER OUT AFTER 18Z...WITH WINDS BECOMING
SOUTH TO SOUTHEAST AROUND 10 KNOTS.
21
&&
.PREV DISCUSSION... /ISSUED 134 PM CDT SUN OCT 26 2008/
DISCUSSION...
FORECAST AREA CURRENTLY BENEATH NORTHWEST FLOW ALOFT SANDWICHED
BETWEEN A FULL LATITUDE UPPER LEVEL TROUGH ACROSS THE OHIO VALLEY
AND AN AMPLIFIED UPPER LEVEL RIDGE ANCHORED OVER THE GREAT BASIN.
AN ASSOCIATED SURFACE COLD FRONT CURRENTLY ACROSS THE SOUTHERN
PLAINS IS EXPECTED TO SURGE SOUTHWARD THROUGH THE PERMIAN BASIN
TO VICINITY THE PECOS RIVER BY SUNSET AND PROGRESS SOUTHWARD TO
SOUTH OF THE RIO GRANDE RIVER BY DAYBREAK MONDAY.
LIMITED LOW LEVEL MOISTURE PRECEDING THIS FRONT AND LACK OF ANY
LARGE SCALE FORCING/ASCENT WILL RESULT IN MAINLY A DRY FRONTAL
PASSAGE. IN THE WAKE OF THIS COLD FRONT...BRISK LOW LEVEL UPSLOPE
FLOW AND WEAK ISENTROPIC LIFTING WILL AID IN DEVELOPING LOW CLOUDS
AND A FEW SHOWERS ALONG THE LEE-SIDE OF THE SOUTHWEST TEXAS
MOUNTAINS AND ACROSS THE BIG BEND AREA TONIGHT. ANY MEASURABLE
RAINFALL WILL BE QUITE LIGHT...LESS THAN ONE TENTH OF AN INCH.
THUS MAIN IMPACT OF THIS FRONTAL PASSAGE WILL BE BRISK WINDS.
SUSTAINED NORTHEAST WINDS OF 20-25 MPH ACROSS THE PLAINS...WITH
40-50 MPH THROUGH THE MOUNTAIN PASSES...ARE PROBABLE TONIGHT
IN RESPONSE TO STRONG POST-FRONTAL SURFACE PRESSURE RISES /2-3MB
PER HOUR/ AND ASSOCIATED COLD AIR ADVECTION. A HIGH WIND WARNING
HAS BEEN HOISTED FOR STRONG CHANNELED WINDS AT GUADALUPE PASS
THIS EVENING AND OVERNIGHT.
WIND SPEEDS SHOULD DECREASE AND MORNING LOW CLOUDS SHOULD SCATTER
AROUND MIDDAY MONDAY AS THE SURFACE HIGH PRESSURE CENTER AND COOL
AIRMASS SLIDES TO OUR EAST...ALLOWING LOW-LEVEL WINDS TO SLOWLY
VEER FROM NORTHEAST TO SOUTHERLY BY LATE MONDAY. DESPITE A COOL
DAY ON MONDAY WITH HIGHS IN THE 60S...THIS SOUTHERLY WIND COMPONENT
SHOULD AID IN KEEPING MONDAY NIGHT LOW TEMPERATURES ABOVE THE FREEZING
MARK.
COMMENCING TUESDAY...THE BROAD UPPER RIDGE OVER THE GREAT BASIN WILL
EXPAND EASTWARD INTO WEST TEXAS. THIS RIDGING ALOFT SHOULD RESULT
IN NEAR TO SLIGHTLY ABOVE SEASONABLE TEMPERATURES FROM TUESDAY
THROUGH THE WEEKEND...WITH DAYTIME HIGHS MAINLY IN THE 70S AND VERY
LOW RAINFALL CHANCES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Oct 26, 11:11 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 PM CDT SUN OCT 26 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
111 PM CDT SUN OCT 26 2008 /1211 PM MDT SUN OCT 26 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS ARE LIKELY TONIGHT THOUGH GUADALUPE PASS WITH THE PASSAGE
OF A COLD FRONT. NORTHEAST WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- October 26, 5:51 PM MST to October 27, 8:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
GDP ASOS recorded sustained winds of 40 mph or greater during this event, with gusts as high as 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, October 26, 2008$3.5 million · 60 kt wind · 43 events
- High Wind in South Dakota, October 26, 2008$280,000 · 51 kt wind · 24 events
- High Wind in North Dakota, October 26, 2008$73,000 · 56 kt wind · 34 events
- High Wind in Iowa, October 26, 2008$45,000 · 11 events
- High Wind in Illinois, October 26, 20081 injured · $40,000 · 53 kt wind · 2 events
- Strong Wind in Wisconsin, October 26, 2008$36,000 · 12 events
- Damaging Winds in New York, October 26, 2008$44,000 · 52 kt wind · 4 events
- High Wind in Nebraska, October 26, 2008$22,000 · 57 kt wind · 11 events
- High Wind in South Dakota, October 26, 200863 kt wind · 26 events
- High Wind in Nebraska, October 26, 2008$15,000 · 64 kt wind · 14 events
- High Wind in Iowa, October 26, 200853 kt wind · 21 events
- High Wind in South Dakota, October 26, 200866 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139377.